South Dakota, 2011

Hail in South Dakota, May 9, 2011

May 9, 2011 · NWS ABR · 3 events in 2 counties and zones

Large hail up to the size of golfballs affected parts of Corson and Brown counties with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Large hail up to the size of golfballs affected parts of Corson and Brown counties with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 9, 5:57 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, May 9, 5:57 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT MON MAY 9 2011

.UPDATE...
MADE A FEW ADJUSTMENTS TO THE FORECAST. AFTER LOOKING AT HOW
CAPPED THE KABR 00Z SOUNDING IS...DECIDED TO BRING DOWN POPS A
TOUCH IN THE NORTHEAST CWA. THERE IS STILL SOME CHANCE THAT THE WARM
FRONT OVER SOUTHERN SOUTH DAKOTA COULD SPARK ELEVATED THUNDER LATE
TONIGHT AS IT HEADS NORTH...BUT HAVE SOME DOUBTS ABOUT HOW MUCH
COVERAGE WE WILL GET FROM ANY STORMS THAT DO FORM. LENDING SOME
ADDITIONAL SUPPORT TO LOWERING POPS IN THE NORTHEAST CWA IS THAT
THE LAST SEVERAL RUNS OF THE HI RES CONVECTION ALLOWING HRRR MODEL
HAVE KEPT THE EAST DRY THROUGH THE NIGHT. TEMPERATURES LOOK FINE
WITH LITTLE CHANGE. UPDATES WILL BE ISSUED BEFORE 9PM CDT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES SURROUND COOLING TEMPERATURE TREND AFTER
TONIGHT...ALONG WITH CONVECTIVE POTENTIAL TONIGHT THROUGH EARLY
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT.

CURRENTLY...WATCHING THE ATMOSPHERE DESTABILIZE AGAIN THIS
AFTERNOON...IN PARTICULAR THE SOUTHERN HALF OF THE CWA.
TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S. FAR SOUTHERN
FORECAST ZONES WILL END UP IN THE LOW TO MID 80S AGAIN BY THE END
OF PEAK HEATING TODAY. SOUPY AIR ALSO BECOMING ESTABLISHED ACROSS
THE REGION WITH DEWPOINTS CLIMBING INTO THE UPPER 50S TO 60S.

TWO AREAS OF LOW PRESSURE WILL COME OUT OF THE LARGE WESTERN CONUS
LONGWAVE TROF. THE FIRST WILL WORK UP INTO THE NORTHERN PLAINS AND
NORTHERN HIGH PLAINS STATES THIS EVENING THROUGH TUESDAY. THE
SECOND LOW WILL MOVE UP INTO THE CENTRAL PLAINS AND EVENTUALLY THE
GREAT LAKES REGION WEDNESDAY INTO THURSDAY.

ANYWAY...THIS FIRST LOW WILL DRAW A WARM FRONT NORTHWARD THROUGH
THE CWA OVERNIGHT. THERE COULD BE SOME STRONG TO SEVERE
THUNDERSTORMS DEVELOPING BY LATE THIS EVENING OVER AND/OR MOVING
UP INTO THIS CWA IN ASSOCIATION WITH THIS LOW PRESSURE SYSTEM AND
ITS ASSOCIATED WARM FRONT. SUPERCELL CONVECTION POTENTIAL REALLY
INCREASES FROM 00Z ONWARD ALONG AND NORTH OF THE NORTHWARD SURGING
WARM FRONTAL BOUNDARY...WITH 0-6KM SHEAR INCREASING TO AS MUCH AS
50 TO 55 KNOTS. PLENTY OF UPPER DIVERGENCE...CAPE AND WAA/FORCING
TO BE HAD TONIGHT...ESPECIALLY ONCE INCREASING LARGE SCALE ASCENT
OVERTAKES THE CWA. PLENTIFUL TURNING OF THE WIND IN THE COLUMN
ALONG AND NORTH OF THE WARM FRONT WITH TORNADO-GENESIS PROGS OF
CAPE/SHEAR SHOWING UP RATHER NOTABLY IN THE 12Z MODEL OUTPUT. THE
SYNOPTIC-SCALE LIFT/FORCING OF THE LOW ITSELF SEEMS TO DRIVE
CONVECTIVE POTENTIAL ACROSS THE WESTERN ZONES TONIGHT...WHILE
LATER TONIGHT /AT OR AFTER 06Z/ THE EASTERN ZONES COULD BE FACING
STRONG TO SEVERE ELEVATED CONVECTION FIRING UP ON THE NOSE OF A
LOW LEVEL JET PROGGED TO WORK UP INTO EASTERN SOUTH DAKOTA. THE
PRIMARY FLIES IN THE OINTMENT PROHIBITING CONVECTIVE DEVELOPMENT
LATER THIS AFTERNOON INTO EARLY THIS EVENING ARE LACK OF ADEQUATE
LARGE SCALE ASCENT/FORCING /LOW PRESSURE STILL WELL OFF TO THE
SOUTH AND WEST/...AND A MID-LEVEL WARM LAYER. HOWEVER...THE WARM
LAYER SHOULD GRADUALLY BECOME LESS OF A PLAYER AS THE
EVENING/OVERNIGHT WEARS ON.

ONCE CONVECTION GETS NORTH AND EAST OF THIS CWA EARLY ON
TUESDAY...THINGS SHOULD DRY OUT...WITH A DRY AND COOL FORECAST
SETTING UP THROUGH MID WEEK. LOW LEVEL DRY AIR ADVECTION AND LOW
LEVEL CAA WILL DEVELOP DURING THE DAY ON TUESDAY. CAN NOT RULE OUT
A FEW AFTERNOON SHOWERS OR THUNDERSTORMS...BUT OVERALL...THE
PRECIP TREND GOES TO DRY CONDITIONS THROUGH WEDNESDAY. THE SECOND
AREA OF LOW PRESSURE IS NOW FORECAST TO PRODUCE SOME
WAA/DEFORMATION ZONE-FORCED PRECIPITATION WEDNESDAY NIGHT OVER
THIS CWA...MAINLY ACROSS THE EASTERN HALF OF ZONES...AND SO
HIGHEST POPS SHOW UP WEDNESDAY NIGHT ACROSS THE EAST...WITH JUST
SLIGHT CHANCE POPS STRETCHING BACK TO THE MISSOURI RIVER VALLEY.

.LONG TERM...FRIDAY THROUGH MONDAY

A PERSISTENT MID LEVEL TROF OVER THE NORTHERN PLAINS WILL RESULT
IN BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED. MODELS ARE
SHOWING THE MID LEVEL TROF WILL EVENTUALLY BE REPLACED WITH A
RIDGE WHICH SHOULD RESULT IN A WARMING TREND BEGINNING ON SUNDAY AND
MONDAY.

THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE LIFTING NORTHEAST
ACROSS MINNESOTA. THERE IS SOME PLACEMENT ISSUES AMONG MODELS SO
WILL KEEP PCPN CHANCES AS IS FOR THURSDAY AND THURSDAY NIGHT.
ADDITIONAL INSTABILITY SHOWERS COULD BE POSSIBLE IN THE EASTERN
CWA ON FRIDAY. ON SATURDAY AND SUNDAY...A FEW MODELS ARE
ADVERTISING A SHORT WAVE TROF SLIDING SOUTHEASTWARD ACROSS THE
EASTERN DAKOTAS. THERE COULD BE SOME INSTABILITY SHOWERS WITH THIS
SHORT WAVE...BUT WILL LEAVE THIS TIME PERIOD DRY FOR NOW.

WITH HIGH TEMPERATURES EXPECTED TO BE SOME 10 TO 15 DEGREES BELOW
CLIMO...WELL USE THE BIAS CORRECTED ECMWF FOR TEMPERATURES. THE
BIAS CORRECTED ECMWF HAS A BETTER TRACK RECORD FOR COLD EVENTS
THEN THE GFS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

ACCORDING TO MODEL TIME HEIGHTS IT APPEARS THAT MVFR CIGS AND SOME
MVFR HAZE/FOG WILL HANG IN THROUGH A FAIR PART OF THE NIGHT AT
KATY/KABR. THESE SITES ALSO HAVE THE LOWEST CHANCE FOR ANY
OVERNIGHT THUNDERSTORMS. MEANWHILE KPIR/KMBG COULD STILL SEE SOME
THUNDERSTORMS AS ACTIVITY COMES OUT OF WESTERN SOUTH DAKOTA LATER
TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...DORN
LONG TERM...SD
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 9, 2:48 AM MST, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT MON MAY 9 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CDT MON MAY 9 2011 /348 AM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING ACROSS
THE AREA...SOME OF WHICH WILL BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. A SMALL TORNADO THREAT EXISTS AS WELL...MAINLY ACROSS
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS EXISTS TUESDAY...MAINLY DURING THE
MORNING HOURS. RIGHT NOW IT APPEARS THE BEST THREAT FOR SEVERE
STORMS WILL BE NORTH INTO PORTIONS OF NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL
MINNESOTA. AS MENTIONED ABOVE...A SMALL TORNADO THREAT EXISTS
ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING.

TMT

The radar

The Bismarck radar (KBIS), 134 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Corson

When
May 9, 9:45 PM MST
Where
Corson County, 6.91 mi N of Trail City
Measured
1.75 in hail
Reported by
Public
Coordinates
45.570, -100.730

Hail, Brown

When
May 9, 10:50 PM CST
Where
Brown County, 5.61 mi S of Houghton
Measured
1 in hail
Reported by
Public
Coordinates
45.690, -98.200

Hail, Corson

When
May 9, 11:33 PM MST
Where
Corson County, 1.44 mi E of Walker
Measured
1.75 in hail
Reported by
Public
Coordinates
45.900, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 317077, 317079, 317081.